Iowa, 2003

Tornado in Iowa, July 20, 2003

July 20, 2003 · NWS DVN · 1 event in 1 county or zone

Tornado touched down just north of the Cedar River 9 miles North Northwest of Vinton. Tornado moved southeast, crossing the Cedar River and then crossed the Cedar River again 6 miles North of Vinton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado touched down just north of the Cedar River 9 miles North Northwest of Vinton. Tornado moved southeast, crossing the Cedar River and then crossed the Cedar River again 6 miles North of Vinton. The tornado continued moving southeast...crossing county route V71 and Iowa highway 150 before lifting in a corn field 4 miles Northeast of Vinton. Few structures were in the path of the tornado...which appeared to reach its maximum intensity in the corn field at the end of its track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 8:35 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 20, 8:35 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SUN JUL 20 2003

JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT
THE THUNDERSTORMS HAVE FINALLY MATERIALIZED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LE
Hazardous weather outlook, Jul 20, 7:18 AM CST, 13 hours 59 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED
FLOODING AND ISOLATED TORNADOES.

THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE
SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH
THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH
CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO
AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON
BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED
LARGE HAIL.

SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST
IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW
ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW
BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE
THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING
WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF
DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO
AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING
FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD
COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING
WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL
HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD
THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE
REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL.
HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR
POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID
DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG
TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S
TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND
UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE
DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD
ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME
LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE
HOUR...RESULTING IN LOCALIZED FLOODING.

EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING
THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE
OUTLOOK AREA.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

05

The radar

The Quad Cities radar (KDVN), 146 km away, was scanning. The volume nearest the first event began at 03:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Benton

When
July 20, 9:17 PM CST to 9:28 PM CST
Where
Benton County, 9 mi NNW of Vinton
Rating
F1
Path length
6.8 mi
Path width
150 yd
Property damage
$200,000
Crop damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.283, -92.100

Traveled through mainly rural areas

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyThe tornado archive for Iowa, 2003Warnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369065.